Thalidomide-prednisone maintenance following autologous stem cell transplant for Multiple Myeloma: effect on thrombin generation and procoagulant markers in NCIC CTG MY.10
- Additional Document Info
- View All
Venous thromboembolism (VTE) has an increased incidence in patients with multiple myeloma (MM), especially during chemotherapy. Mechanisms including upregulation of procoagulant factors, such as factor VIII, have been postulated. The National Cancer Institute of Canada Clinical Trials Group MY.10 phase III clinical trial compared thalidomide-prednisone to observation for 332 patients with MM post-autologous stem cell transplantation (ASCT), with a primary endpoint of overall survival and various secondary endpoints including the incidence of VTE. One hundred and fifty-three patients had biomarker data, including D-dimer, factor VIII and thrombin anti-thrombin (TAT) levels collected post-ASCT at baseline and 2 months after intervention investigating in-vivo thrombin generation. Differences between the time-points included a significant reduction over time in D-dimer, factor VIII and TAT levels in the observation group and sustained elevation of D-dimer, significant increase in factor VIII and reduction in TAT levels in the thalidomide-prednisone group. Eight VTE events were reported in this subset of study patients, all in the thalidomide-prednisone arm, with a trend to increase in D-dimer levels over time in those patients with VTE. This study provides physiological and clinical evidence for an increased risk of VTE associated with thalidomide-prednisone maintenance therapy post-ASCT for MM.
has subject area